For many people, one of the many worries that come with getting older is the risk of developing osteoporosis. This debilitating disease makes bones so brittle they easily break.
When Fosamax was introduced in 1995, it was promoted as the solution to osteoporosis and other bone-damaging diseases. Instead, studies show that Fosamax (alendronate) causes serious side effects that may be more problematic than osteoporosis itself.
The drug manufacturer, Merck, says the most common side effects include gastrointestinal issues, such as nausea, diarrhea, constipation and cramping.
However, the U.S. Food and Drug Administration (FDA) and studies documented several of the drug’s more serious side effects and subsequently distributed numerous warnings. Though rare, these health problems can be crippling. These include femur fractures, Dead Jaw Syndrome, esophagus problems and musculoskeletal pain. Some of these side effects led people to file lawsuits against Merck.
In 2008, researchers showed a connection between long-term Fosamax use and femur fractures. Some of the patients reported that they suffered unexplained aching in their thighbones for weeks and months before the unexplained breaks.
One study looked at 20 patients who had recent broken bones and 19 had been taking Fosamax for an average of about seven years, The New York Times reported.
“Many of these women will tell you they thought the bone broke before they hit the ground,” Dr. Dean G. Loric told The Times.
Dr. Joseph Lane of the Weill Cornell Medical College in New York, whose study of Fosamax was published in the New England Journal of Medicine, said there are several theories as to how Fosamax causes the bone breaks. Some say the drug causes “frozen bone,” a condition that shuts down the body’s natural process of bone breakdown and regeneration. It makes bones more susceptible to clean fractures.
In March 2010, the FDA started its own investigation into the link between femur fractures and bisphosphonate drugs, including Fosamax. The American Society of Bone and Mineral Research submitted its report to the FDA, underscoring the bisphosphonate risks. The research, which was later published in the Journal of Bone and Mineral Research, found that long-term use of Fosamax and other bisphosphonates were linked to “unusual but serious fractures of the thigh bone.”
Of the 310 people who had sustained random femur breaks, 94 percent of them had been taking Fosamax or another bisphosphonate drug for five years or longer.
The study looked at 310 people who had sustained random femur breaks and 94 percent of them had been taking Fosamax, or another bisphosphonate drug, for five years or longer. The study found that a majority of those who sustained the fractures had warning signs that included ongoing thigh or groin pain leading up to the fracture.
In October 2010, the FDA ordered Merck to change its drug label to reflect the bone-fracture connection. It took Merck 16 months to change the label after the FDA made the request in 2008.
Dead Jaw Syndrome (Osteonecrosis)
Jaw osteonecrosis, which happens more in women, typically starts after dental work that doesn’t heal properly, according to the American Dental Academy. Then an infection sets in, causing the surrounding tissue to erode, exposing the underlying teeth and bone.
As the infection spreads, teeth fall out, the tissue under the jawbone perforates, the blood flow to the bone is cut off and eventually the bone simply crumbles. Even more alarming is that patients often don’t know the disease is happening until sharp edges of bone are exposed. Once the bone is crumbled, it is difficult to treat. Prosthetic devices need to be implanted to have a normally functioning jaw.
The link between Fosamax and Dead Jaw Syndrome came from a 2004 study in the Journal of Oral and Maxillofacial Surgery. The study found that a significant percentage of Fosamax patients were developing the disease. The study found that those taking Fosamax the longest were most at risk because bisphosphonates remain in the bones indefinitely. Based on this, the FDA launched its own review and determined that a warning label needed to be added to Fosamax.
“Many people believe that these drugs are bone builders, but the evidence shows they are actually bone hardeners.”
— Dr. Susan Ott, the University of Washington
Researchers around the country supported the change. In a letter published in the Annals of Internal Medicine, Dr. Susan Ott of the University of Washington wrote, “Many people believe that these drugs are bone builders, but the evidence shows they are actually bone hardeners.”
At the same time, Merck launched its own study to counter the claims. In its study, the company looked at 17,000 Fosamax patients who had taken the drug for as long as a decade and found a link unlikely. Still, the company was forced to include the new warning on its drug packaging. That process took nearly a year.
Bones aren’t the only parts of the body vulnerable to Fosamax side effects. Some Fosamax patients develop irritation, inflammation and bleeding ulcers in the esophagus, which is the tube that connects the mouth to the stomach.
Those who have pre-existing known upper gastrointestinal problems, such as Barrett’s esophagus and dysphagia, should not take Fosamax. In some patients, Fosamax leads to esophageal erosion with bleeding and esophageal perforation. Because of these potentially dangerous side effects, Merck recommends that patients sit upright or stand for a full 30 minutes after taking the drug and take it with a full glass of water.
Some studies point to these problems leading to a small risk of esophageal cancer. The concerns began in 2009 when the FDA found 23 reports of esophageal cancer in patients taking Fosamax. Japanese and European health agencies found 21 more cases.
Cancer epidemiologist at the University of Oxford Dr. Jane Green and her colleagues looked at the U.K. General Practice Research Database for patients who had taken oral bisphosphonates between January 1996 and December 2006.
After following patients for about seven years, they published their findings in the British Medical Journal. Green and fellow researchers found that that filling one prescription for the bisphosphonates was linked to a 30 percent increase in the risk of esophageal cancer. Those who filled 10 or more prescriptions or those using the drugs for five years doubled the risk.
Researchers said that the overall risk remains low, but doctors should be mindful of symptoms of possible cancer of the esophagus.
Low Blood Calcium and Musculoskeletal Pain
Two other severe and rare side effects of Fosamax are low blood calcium and musculoskeletal pain.
Also called hypocalcemia, low blood calcium levels can lead to hand and feet spasms, muscle cramps and abdominal cramps. Since bisphosphonates hinder the natural breakdown of bone, less calcium is deposited back into the blood stream. As the tissues and cells get robbed of calcium, patients can suffer from soft bones, nausea, fatigue and muscle weakness. This can also lead to spasmodic movements and seizures. Merck warns about these possible side effects in its medication insert.
The FDA also found that Fosamax patients can develop severe bone, muscle and joint pains within days, months or years after starting the drug. For some people, this pain stops almost immediately after discontinuing it. For others, it is ongoing. In 2008, the FDA advised health care professionals to consider bisphosphonates as a possible cause for severe musculoskeletal pain and “consider temporary or permanent discontinuation of the drug.”
Michelle Y. Llamas is a senior content writer. She is also the host of Drugwatch Podcast where she interviews medical experts as well as patients affected by drugs and medical devices. She has written medical and legal content for several years — including an article in The Journal of Palliative Medicine and an academic book review for Nova Science Publishers. With Drugwatch, she has developed relationships with legal and medical professionals as well as with several patients and support groups. Prior to writing for Drugwatch, she spent several years as a legal assistant for a personal injury law firm in Orlando. She obtained her English – Technical Communication degree from the University of Central Florida. She is a committee member with the American Medical Writers Association.